Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 435, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2002, 5:27 PM CDT for Tensas Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2002, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 17, 2002, 6:10 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Tensas Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS54 KJAN 172227 SVRJAN LAC107-172310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 525 PM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TENSAS PARISH IN NORTHEAST LOUISIANA * UNTIL 610 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WATERPROOF...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... PASS BETWEEN COOTER POINT AND ST. JOSEPH AT BY 555 PM CDT BE NEAR NEWELLTON AT 605 PM CDT DAMAGING WINDS AND TORRENTIAL RAINS OF UP TO 2 INCHES ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3184 9162 3172 9144 3202 9114 3221 9134
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:10 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 17, 2:10 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 210 PM CDT SAT AUG 17 2002 FORECAST CONCERNS OVER THE NEXT SEVERAL DAYS WILL CENTER AROUND CONVECTIVE PRECIPITATION CHANCES IN ASSOCIATION WITH WEAKENING MID LEVEL SHEAR AXIS OVER THE LOWER MS VALLEY REGION. VAPOR IMAGERY/IR/VIS/RUC SHOWS A MID LEVEL SHEAR AXIS ACROSS THE LOWER MISSISSIPPI VALLEY. THE ASSOCIATED WEAK MID LEVEL CIRCULATION WAS NOTED OVER NORTHEAST LOUISIANA DRIFTING NORTHEAST ALONG THE MID LEVEL SHEAR AXIS...WHICH STRETCHED FROM EASTERN TEXAS TO THE OHIO VALLEY. THE AVN MODEL INITIALIZED THE MIDLEVEL CIRCULATION AND SHEAR AXIS BETTER THAN THE MESO ETA MODEL/NGM. SCATTERED CONVECTION WAS OBSERVED ACROSS THE FORECAST AREA AS A STRONG COLD FRONT WAS NORTHWEST OF THE REGION IN THE PLAINS. DAYTIME HEATING...DEEP MOISTURE AND BOUNDARIES LAID DOWN FROM YESTERDAYS CONVECTION WAS AIDING IN THE DEVELOPMENT. LOOKING AT THE SHORT TERM THE AFFECTS OF THE FLAT UPPER RIDGE WILL KEEP THE STRONG FRONT NORTHWEST OF THE REGION. THE MOIST AIRMASS WITH (PRECIP WATER OF 1.8 TO 2 INCHES) WILL CONTINUE TO STREAM NORTHWARD OUT OF THE GULF. SHEAR AXIS WILL WEAKEN SOME ON SUNDAY AND WILL DISSIPATE BY EARLY MONDAY AS ANOTHER SERIES OF WEAK SHORTWAVES COMES INTO THE REGION FROM THE SOUTHWEST. SO COMBINED WITH DAY TIME HEATING WILL CONTINUE OUR CHANCES OF DIURNAL CONVECTION. THE AVN/ETA SOLUTIONS WERE GENERALLY SIMILAR WITH THE SHEAR AXIS. SO WITH THIS IN MIND WILL PUT IN GOOD CHANCE POPS FOR THE REGION THIS EVENING. WILL MAKE LAST MINUTE MODIFICATIONS BASED ON RADAR TRENDS. EXPECT LESS CONVECTIVE COVERAGE ON SUNDAY INTO MONDAY. WILL KEEP BEST POPS OVER THE MAINLY EAST HALF FOR TONIGHT AND SCATTERED POPS THROUGH THE PERIOD AND KEEP CLOSE TO MOS TEMPS. EXTENDED DISCUSSION TUESDAY THROUGH SATURDAY THE AVN GLOBAL MODEL SHOWED A BROAD UPPER RIDGE ACROSS THE REGION WITH DIURNAL CONVECTION BECOMING ISOLATED WEDNESDAY THROUGH FRIDAY. BY EARLY SATURDAY A TROF COMING IN FROM THE CENTRAL AND NORTHERN PLAINS WILL BE DIGGING ACROSS THE LOWER MISSISSIPPI VALLEY. A FRONTAL BOUNDARY WILL BE MOVING THROUGH THE REGION ON SATURDAY. THIS WILL INCREASE THE CHANCES OF CONVECTION ON SATURDAY. THE EUROPEAN...UKMO...CANADIAN AND THE NOGAPS WERE IN GENERAL AGREEMENT WITH THE BROAD UPPER RIDGE THROUGH FRIDAY. SO WILL KEEP CHANCE POPS FOR TUESDAY AND SATURDAY AS WELL AS SLIGHT CHANCES FOR WEDNESDAY THROUGH FRIDAY. WILL GO CLOSE TO MEX TEMPS. PRELIM NUMBERS... JAN 73/92/72/92 5423 MEI 72/92/72/92 5423 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
In the hours before
Special weather statement, Aug 17, 2:02 PM CDT, 3 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 202 PM CDT SAT AUG 17 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING HOURS...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI. THE THUNDERSTORMS WILL DECREASE AFTER SUNSET. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY APPROACH SEVERE CRITERIA. IN ANY STORM...BRIEF GUSTY WINDS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING MAY OCCUR. SOUTHERLY WINDS CONTINUE TO REINFORCE THE MOISTURE IN THE ATMOSPHERE OVER THE AREA AND AS AFTERNOON HEATING WARMS THE LOWER LAYERS STORMS DEVELOP AND LAST UNTIL TEMPERATURES BEGIN COOLING AFTER SUNSET. ACTIVATION OF EMERGENCY MANAGEMENT...STORM SPOTTERS...AND HAM RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT. ...FLOODING... LOCALLY HEAVY DOWNPOURS IN STRONG THUNDERSTORMS COULD CAUSE WATER TO POND OVER LOW-LYING AREAS...STREETS...AND ROADWAYS JUST ABOUT ANY AREA ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI. ABUNDANT MOISTURE IS ALREADY AVAILABLE OVER THE LOWER MISSISSIPPI VALLEY...WHILE SOUTH WINDS CONTINUE TO TRANSPORT ADDITIONAL MOISTURE FROM THE GULF OF MEXICO. IN STRONGER...EFFICIENT THUNDERSTORMS...HEAVY DOWNPOURS WILL OCCUR. LOCAL RAINFALL AMOUNTS OVER TWO INCHES WILL BE POSSIBLE WITHIN AN HOUR. SOILS ARE ALREADY APPROACHING SATURATION FROM PREVIOUS HEAVY RAINFALL. ANY DOWNPOURS COULD QUICKLY PRODUCE PONDING...SINCE THE SOILS MAY NOT BE ABLE TO RAPIDLY ABSORB THE DELUGE. AS A RESULT...ANY HEAVY RAINFALL COULD BECOME RUN-OFF WATER. FLASHY CREEKS AND SMALL STREAMS MAY BE QUICKLY INUNDATED. URBANIZED AREAS ARE ESPECIALLY SUSCEPTIBLE TO PONDING WATER AND BRIEF FLOODING DUE TO INCREASED IMPERVIOUS SURFACES...SUCH AS PARKING LOTS AND ROADS...WHICH FURTHER INDUCE RUN-OFF. DRIVERS CAUGHT IN ANY HEAVY DOWNPOUR SHOULD EXERCISE EXTREME CAUTION. REDUCE YOUR SPEED TO AVOID HYDROPLANING. AVOID DRIVING INTO AREAS WITH STANDING WATER. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.